Heroin has historically been associated with overdosing.
This has been true with heroin’s reappearance in Tennessee and Anderson County. Heroin is classified as an opioid and has the effect of slowing breathing.
In an overdose, the addict becomes unconscious, may be impossible to wake and the breathing may slow or stop.
Heroin is normally added to a metal spoon with water. It is heated with a flame in the spoon. The liquid is then drawn into a syringe and injected into the addict’s vein.
In addition to a syringe, a spoon with soot marks on the bottom is a common piece of drug paraphernalia for a heroin addict.
Overdoses of heroin have appeared to be accidental.
The accidental overdose may occur because addicts are still unfamiliar with heroin and safe dosing. However, it is more likely that overdoses have been caused by the varying and unreliable strength of each shipment of heroin. It turns out that heroin’s strength varies widely.
Of course, there is no labeling or commonly available way to test heroin other than observing someone else take a sample dose.
In addition to these factors, there has been a supply of fake heroin or artificially boosted heroin.
Suppliers have been using a frighteningly powerful synthetic drug called fentanyl to add to diluted heroin or to create fake heroin. Fentanyl can be more than 100 times stronger than morphine and is so powerful that very small quantities can be fatal.
In fact, an amount of fentanyl equal to the size of Abraham Lincoln’s nose on a penny is a fatal dose.
So, in measuring the amount of fentanyl to add to fake or boosted heroin, if dealers make even a small mistake, it can be fatal to unsuspecting users.